|Benefit to not Changing regimes
May 30, 2006
Dear Dr. Young
I really have benefited from the tone and care of your answers. I am somewhat recently diagnosed and sometimes scared to death. Your manner has been very comforting for me.
Here is my question. I was diagnosed last november (496 t cells, 10%, vl 76,000). I started treatment (trizivir) in feb (cd4 569, 19%, vl of 345). in may my numbers were cd4 526, 15% and vl of 54. My doctor (who is very experienced in treating hiv infection) wants to stay a little longer with the trizivir because it has been easily tolerated for me. he told me that he is very happy with the suppresion of the viral load, but is a little disappointed with the lack of improvement in %. He also shared that it his experience that trizivir is viable with treatment naive patients (which I am/was), but it can be slow in getting the desired results. I am 43 years old. What are your thoughts about this strategy. Is there any potential long term harm to my immune system by waiting until august to check results and am I at any risk of hitting a crisis point?
thank you in advance. again I can not tell you the amount of piece of mind you have provided me these past months
| Response from Dr. Young
Thank you for your kind words and post.
Overall I think that you may be over interpreting your labs- since you've only been on treatment for 3 months, I wouldn't necessarily expect huge changes in CD4s; I'm curious- your initial viral load was 76,000, but only 345 prior to starting Trizivir?
I do agree that your viral load of 54 at 3 months is a very good one and while I share a degree of disappointment that your CD4% hasn't gone up much, I'd repeat the test before drawing any conclusions. As you can gleen from my first comments though, I don't think that I'd weigh the 3 month CD4 results very heavily. As such, waiting until August to repeat labs would be fine with me.
I generally don't use Trizivir as first-line treatment because it hasn't performed as well as other three drug (2 class) regimens; however, for selected patients, especially (if true) for those like you with very low baseline viral loads, Trizivir can be a very usual and easy to take option.
I hope this is helpful; write back if you have any additional questions or details.
Best health, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Chills After Giving Oral Worried I Have HIV
- Cold Hands After Sharing Sex Toys Worried I Have HIV
- Eye Floaters After Insertive Oral Sex Worried I Have HIV
- Floaters After Kissing Cold Sore Worried I Have HIV
- Itchy Balls After Foreplay Sign Of HIV AIDS
- Itchy Scrotum After Anal With Condom Sign Of HIV AIDS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.